Alert archive / Missouri / Freeze Warnings in 2017

Freeze Warning 3, NWS St. Louis, MO

October 27, 201719 counties in Missouri

NWS St. Louis, MO issued this freeze warning at Oct 27, 2017, 3:09 PM CDT for 19 counties in Missouri. It took effect at Oct 28, 2017, 1:00 AM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 27, 2017, 3:09 PM CDT (20:09 UTC)
In effect from
Oct 28, 2017, 1:00 AM CDT
Expired
Oct 28, 2017, 8:00 AM CDT
In force
7 hr
Issued by
NWS St. Louis, MO

Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Cole County, MO, Crawford County, MO, Franklin County, MO, Gasconade County, MO, Iron County, MO, Knox County, MO, Madison County, MO, Moniteau County, MO, Monroe County, MO, Montgomery County, MO, Osage County, MO, Reynolds County, MO, Saint Francois County, MO, Shelby County, MO, Warren County, MO, Washington County, MO

The radar

The St Louis radar (KLSX), 74 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.2 hours before the alert went out and 273 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2017-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2017-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
963 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

308 
WWUS73 KLSX 272009
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
309 PM CDT Fri Oct 27 2017

MOZ018-026-034-041-042-047>051-059-060-062-072>074-084-085-099-
280815-
/O.UPG.KLSX.FZ.A.0001.171029T0300Z-171029T1400Z/
/O.NEW.KLSX.FZ.W.0002.171029T0300Z-171029T1400Z/
/O.NEW.KLSX.FZ.W.0001.171028T0600Z-171028T1300Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Knox MO-Madison MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Francois MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Columbia, Farmington, Fulton, 
Jefferson City, Mexico, Sullivan, Union, and Washington
309 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM CDT SATURDAY...
...FREEZE WARNING IN EFFECT FROM 10 PM SATURDAY TO 9 AM CDT
SUNDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 1 AM to 8 AM CDT Saturday. A
Freeze Warning has also been issued from 10 PM Saturday to 9 AM
CDT Sunday. The Freeze Watch is no longer in effect.

* TIMING...Saturday morning, and again for Saturday night and 
  Sunday morning. 

* TEMPERATURES...Will drop to 30 to 32 degrees by Saturday morning
  producing a light freeze. For Saturday night and Sunday morning,
  temperatures will drop into the middle to upper 20s for several
  hours producing a hard freeze. 

* IMPACTS...Unprotected sensitive plants and trees may be damaged
  or killed Saturday morning. For Saturday night and Sunday
  morning, severe damage or the killing of sensitive vegetation
  will be likely. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ058>060-064-065-069-070-074-079-095>102-MOZ019-027-035-036-052-
061-063>065-075-280815-
/O.UPG.KLSX.FZ.A.0001.171029T0300Z-171029T1400Z/
/O.NEW.KLSX.FZ.W.0002.171029T0300Z-171029T1400Z/
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jefferson MO-Jersey IL-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Marion IL-Marion MO-Monroe IL-Montgomery IL-Pike IL-
Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Edwardsville, Hannibal, Litchfield, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, and Vandalia
309 PM CDT Fri Oct 27 2017

...FREEZE WARNING IN EFFECT FROM 10 PM SATURDAY TO 9 AM CDT
SUNDAY...

The National Weather Service in Saint Louis has issued a Freeze
Warning, which is in effect from 10 PM Saturday to 9 AM CDT
Sunday. The Freeze Watch is no longer in effect.

* TIMING...Late Saturday night and Sunday morning.

* TEMPERATURES...Will fall into the middle to upper 20s for 
  several hours. 

* IMPACTS...It is likely that unprotected sensitive plants and
  trees will be severely damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

JPK
2 follow-up statements
055 
WWUS73 KLSX 280859
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
359 AM CDT Sat Oct 28 2017

MOZ018-026-034-041-042-047>051-059-060-062-072>074-084-085-099-
290000-
/O.CON.KLSX.FZ.W.0001.000000T0000Z-171028T1300Z/
/O.CON.KLSX.FZ.W.0002.171029T0300Z-171029T1400Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Knox MO-Madison MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Francois MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Columbia, Farmington, Fulton, 
Jefferson City, Mexico, Sullivan, Union, and Washington
359 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM CDT THIS MORNING...
...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TIMING...Saturday morning, and again for Saturday night and 
  Sunday morning.

* TEMPERATURES...In the low to mid 30s.

* IMPACTS...On Saturday morning, unprotected sensitive plants and
  trees may be damaged or killed. On Saturday night and Sunday
  morning, sensitive vegetation will likely be severely damaged or
  killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ058>060-064-065-069-070-074-079-095>102-MOZ019-027-035-036-052-
061-063>065-075-290000-
/O.CON.KLSX.FZ.W.0002.171029T0300Z-171029T1400Z/
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jefferson MO-Jersey IL-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Marion IL-Marion MO-Monroe IL-Montgomery IL-Pike IL-
Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Edwardsville, Hannibal, Litchfield, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, and Vandalia
359 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TIMING...Late Saturday night and Sunday morning.

* TEMPERATURES...In the upper 20s to lower 30s.

* IMPACTS...Sensitive vegetation will likely be severely damaged 
  or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Kanofsky
095 
WWUS73 KLSX 281329
NPWLSX

URGENT - WEATHER MESSAGE
National Weather Service Saint Louis MO
829 AM CDT Sat Oct 28 2017

MOZ018-026-034-041-042-047>051-059-060-062-072>074-084-085-099-
290130-
/O.EXP.KLSX.FZ.W.0001.000000T0000Z-171028T1300Z/
/O.CON.KLSX.FZ.W.0002.171029T0300Z-171029T1400Z/
Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-Franklin MO-
Gasconade MO-Iron MO-Knox MO-Madison MO-Moniteau MO-Monroe MO-
Montgomery MO-Osage MO-Reynolds MO-Saint Francois MO-Shelby MO-
Warren MO-Washington MO-
Including the cities of Columbia, Farmington, Fulton, 
Jefferson City, Mexico, Sullivan, Union, and Washington
829 AM CDT Sat Oct 28 2017

...THE FREEZE WARNING FOR SATURDAY MORNING HAS EXPIRED...

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TIMING...Saturday night and Sunday morning.

* TEMPERATURES...In the mid 30s.

* IMPACTS...Saturday night and Sunday morning, sensitive 
  vegetation will likely be severely damaged or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

ILZ058>060-064-065-069-070-074-079-095>102-MOZ019-027-035-036-052-
061-063>065-075-290130-
/O.CON.KLSX.FZ.W.0002.171029T0300Z-171029T1400Z/
Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
Greene IL-Jefferson MO-Jersey IL-Lewis MO-Lincoln MO-Macoupin IL-
Madison IL-Marion IL-Marion MO-Monroe IL-Montgomery IL-Pike IL-
Pike MO-Ralls MO-Randolph IL-Saint Charles MO-Saint Clair IL-
Saint Louis City MO-Saint Louis MO-Sainte Genevieve MO-
Washington IL-
Including the cities of Alton, Belleville, Bowling Green, 
Cahokia, Centralia, Chester, Edwardsville, Hannibal, Litchfield, 
Mount Sterling, Pittsfield, Quincy, Saint Charles, Saint Louis, 
Salem, Sparta, and Vandalia
829 AM CDT Sat Oct 28 2017

...FREEZE WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO
9 AM CDT SUNDAY...

* TIMING...Late Saturday night and Sunday morning.

* TEMPERATURES...In the lower 30s.

* IMPACTS...Sensitive vegetation will likely be severely damaged 
  or killed.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

Carney

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this freeze warning went out at Oct 27, 12:11 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Oct 27, 12:11 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
1211 PM CDT Fri Oct 27 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 353 AM CDT Fri Oct 27 2017

Brisk conditions were noted across the region early this morning
behind a strong cold front which was moving southeastward through
the area. The combination of strong CAA and cloud cover will limit
diurnal rises across MO/IL today, and highs will likely remain in
the 40s areawide. This forecast is consistent with the 3-10 degree
temperature rise depicted in conditional climatology tables for
October for a strong north or west wind and ceilings AOB 5 kft.
These values are in sharp contrast to yesterday when temperatures
rose from early morning lows in the upper 30s/lower 40s to afternoon
highs in the upper 70s/low 80s. Temperatures will likely fall into
the low/mid 30s tonight, and there may be patchy frost in some areas
where the winds become light.

An upper trough will continue moving across the region today and
tonight. The combination of strong frontogenesis and RER H5 jet
dynamics supports a chance of post-frontal rain showers today across
parts of southeast MO and southern IL where there will still be some
moisture present aloft before rapid drying occurs between H8-H5.

Kanofsky

.LONG TERM...  (Saturday through Thursday)
Issued at 353 AM CDT Fri Oct 27 2017

The synoptic pattern at the start of the long term period will
feature a rather amplified trough across much of the central CONUS,
allowing for north/northwesterly flow over the Midwest. This trough
will slowly deamplify and push off to the east by the middle of next
week, allowing for southwesterly upper-level flow to commence.

The main focus of the period continues to lie on the cold
temperatures expected for Saturday and especially Saturday night.
The latest deterministic and ensemble data continue to support
widespread sub-freezing temperatures on Saturday night.  Therefore,
confidence has increased enough to issue a Freeze Watch for the
entire area Saturday night.  Lows should dip into the 20s in most
areas outside of the urban heat islands, with temperatures near
freezing in the typically warm locations (including the St. Louis
metro). This will likely mark the end of the growing season.

Heights will begin to rise on Sunday ahead of another PV anomaly
sliding into the northern Plains. The bulk of the large scale
forcing for ascent will pass to the north of the region, however the
approach of this trough will help tighten the mid-level thermal
gradient.  This will result in a frontogenetically forced band of
precipitation moving quickly from west to east across the area on
Monday.  This precipitation will have to overcome dry sub-cloud air,
thus expect anything that falls to be light.

Monday and Tuesday will be dry, but attention will then turn to the
middle of next week.  Guidance has come into better agreement with
the mid/upper-level flow turning more southwesterly.  In response,
it looks like a low-level jet and associated moisture transport will
overrun shallow cold air at the surface as a surface ridge retreats
to the east.  At this point, boundary-layer temperatures look to
support mostly a cold rain scenario Tuesday night into early
Wednesday. Cannot completely rule out a few snowflakes mainly over
northeast MO/western IL if precipitation is able to make it that far
north into the colder air, but that scenario looks unlikely at this
time. Plenty of time to work out the details on this next system.

Guidance diverges quite a bit late in the period with
timing/strength of individual waves within the southwest flow aloft.
Therefore, have favored an ensemble approach which moderates
temperatures into the 60s by Thursday and keeps the threat of
showers in the region.

KD

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1153 AM CDT Fri Oct 27 2017

Big question for this forecast period will be overall cloud cover
and the southern extend of mvfr clouds. Majority of the short term
models want to create a lot of clearing tonight, generally from
COU to STL on south. Based on satellite trends, feel this is
a bit overdone. Have trended toward the Glamp and Adjmet guidance
as these are not as agressive with the clearing. MVFR ceilings
will likely make their way into UIN after 06z and into the STL
area around or a bit after 12z, especially since another short
wave dives south overnight. The increased cyclonic flow should
enhance the southern movement of the lower clouds.

SPECIFICS FOR KSTL: VFR ceilings will continue for most of the
period, but expect a short period of mvfr Saturday morning. Most
models have a push of mvfr ceilings south along the Mississippi
river after 06z tonight. With a decent short wave making it was
around the base of the trof overnight this looks reasonable.Thus
expect a short period of mvfr ceilings Saturday morning. Northwest
wind will slack off some after 00z but will maintain around 10
knots overnight. Guidance has been a little slow with the wind so
raised the speeds a bit.

JPK

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Freeze Watch from Saturday evening through Sunday morning for
     Audrain MO-Boone MO-Callaway MO-Cole MO-Crawford MO-
     Franklin MO-Gasconade MO-Iron MO-Jefferson MO-Knox MO-Lewis
     MO-Lincoln MO-Madison MO-Marion MO-Moniteau MO-Monroe MO-
     Montgomery MO-Osage MO-Pike MO-Ralls MO-Reynolds MO-Saint
     Charles MO-Saint Francois MO-Saint Louis City MO-Saint
     Louis MO-Sainte Genevieve MO-Shelby MO-Warren MO-Washington
     MO.

IL...Freeze Watch from Saturday evening through Sunday morning for
     Adams IL-Bond IL-Brown IL-Calhoun IL-Clinton IL-Fayette IL-
     Greene IL-Jersey IL-Macoupin IL-Madison IL-Marion IL-Monroe
     IL-Montgomery IL-Pike IL-Randolph IL-Saint Clair IL-
     Washington IL.

&&

WFO LSX
Hazardous weather outlook, Oct 27, 3:38 AM CDT, 11 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
338 AM CDT Fri Oct 27 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-280845-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
338 AM CDT Fri Oct 27 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Widespread temperatures below freezing are expected Saturday
night which will badly harm or possibly kill sensitive
vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

KD

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 27, 3:34 AM CDTFreeze WatchLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more12 hr
Oct 27, 3:09 PM CDTFreeze WarningLSXAudrain, Boone, Callaway, Cole, Crawford, Franklin and 23 more42 hr

Nearby

Freeze Warnings in Missouri, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.